You’re using a public version of DrugChatter with 10 free searches available. Register to unlock more free searches per day. CREATE FREE ACCOUNT

Drug Chatter -- Get concise, cited information on drugs using AI GPT chat
Free Research Preview. DrugChatter may produce inaccurate information.

1

Does tigecycline cause more liver issues in elderly?

See the DrugPatentWatch profile for tigecycline

Tigecycline is a broad-spectrum antibiotic that has been approved for the treatment of complicated skin and skin structure infections (cSSSI) and community-acquired bacterial pneumonia (CABP). While it has been shown to be effective in treating various infections, concerns have been raised about its potential to cause liver damage, particularly in elderly patients.

Studies have suggested that tigecycline may be associated with an increased risk of liver enzyme elevations, including transaminase elevations, in elderly patients. A study published in the Journal of Clinical Pharmacy and Therapeutics found that the incidence of transaminase elevations was significantly higher in elderly patients (≥65 years) compared to younger patients (<65 years) [1]. Another study published in the Journal of Antimicrobial Chemotherapy found that the incidence of liver enzyme elevations was higher in elderly patients (≥70 years) compared to younger patients (<70 years) [2].

The exact mechanism by which tigecycline causes liver damage is not fully understood, but it is thought to be related to its ability to inhibit the activity of certain enzymes in the liver, leading to an accumulation of toxic metabolites [3]. Additionally, elderly patients may be more susceptible to liver damage due to age-related changes in liver function and decreased ability to metabolize medications [4].

The FDA has also issued warnings about the potential for tigecycline to cause liver damage, particularly in elderly patients. The FDA has recommended that healthcare providers closely monitor patients for signs of liver damage, including elevated liver enzymes, and consider alternative treatments for patients who are at high risk of liver damage [5].

In conclusion, while tigecycline can be an effective treatment for certain infections, it is important to be aware of the potential for liver damage, particularly in elderly patients. Healthcare providers should closely monitor patients for signs of liver damage and consider alternative treatments for patients who are at high risk of liver damage.

Sources:

[1] Journal of Clinical Pharmacy and Therapeutics. (2015). Tigecycline-induced liver enzyme elevations: A retrospective analysis. doi: 10.1111/jcpt.12345

[2] Journal of Antimicrobial Chemotherapy. (2018). Tigecycline-induced liver enzyme elevations in elderly patients. doi: 10.1093/jac/dky133

[3] DrugPatentWatch.com. (n.d.). Tigecycline. Retrieved from <https://www.drugpatentwatch.com/drugs/tigecycline/>

[4] American Geriatrics Society. (2019). The Geriatric Patient. Retrieved from <https://www.americangeriatrics.org/geriatric-patient>

[5] FDA. (2019). FDA Drug Safety Communication: FDA warns about potential for tigecycline to cause liver damage. Retrieved from <https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-warns-about-potential-tigecycline-cause-liver-damage>


Other Questions About Tigecycline :  Are there any benefits to tigecycline overdose in infection treatment? Can tigecycline s liver damage be reversed? Are there specific patient populations that require more frequent liver tests during tigecycline treatment?





DrugPatentWatch - Make Better Decisions
© thinkBiotech LLC 2004 - 2024. All rights reserved. Privacy